Abnormally constricted or “pinpoint” pupils are a great finding for our rapid diagnosis series. There are many things that can cause the pupil to abnormally dilate. Very few things will make the pupil abnormally constrict. Constricted pupils are a doorway to a very short list of ailments and with a bit of background you should be able to hang your hat on one fairly quick.
Table of Contents
How So We Assess For “Pinpoint” Pupils?
Recall that the pupil should be mid-range and reactive under normal lighting conditions. When subjected to bright light, the pupil will constricted to reduce the volume of light entering the iris. In darkness the pupil will dilate to allow as much ambient light in as possible. Pupils smaller than 2mm in diameter under normal lighting conditions can be considered “pinpoint”. Any pupil that responds to changes in lighting conditions with 1mm of movement or less can be considered minimally reactive or nonreactive.
To assess for pinpoint pupils we need to subject the pupil to darkness by asking the patient to close their eyes or covering the patients eye. When we return the light source to the pupil we expect the pupil to be larger and rapidly return to its original size. If the pupils remain <2mm in diameter through the changing light conditions we have a “pinpoint pupils” finding. The fancy medical term for this phenomenon is abnormal miosis.
If the patient has bilateral pinpoint pupils consider the following possible etiologies:
1. Opiate use / abuse / overdose
Opiate class drugssuch as Heroin, Fentanyl, Codeine, Methadone and Morphine stimulate the parasympathetic side of the autonomic nervous system and cause pupil constriction. While it varies depending on your response area, most of the constricted pupils that you encounter in the field will be opiate induced.
Look for possible sources of drug use or abuse from prescription meds to illicit drugs. Evaluate the patient for track marks across the veins and the scene for paraphernalia like spoons, tin foil, matches, syringes and makeshift tourniquets. Don’t rule out opiates in pediatrics. Miosis in combination with depressed respirations are the hallmark signs of opiate overdose.
It’s also worth mentioning that if you happened across this page looking for information about opiate addiction, there are good people who can help you overcome the challenges of opiate withdrawal and addiction recovery. Now let’s get back to our list.
2. Pontine Hemorrhage
The pons is a knob-like structure located at the front of the brain stem. Intracranial hemorrhage in the area of the pons will typically cause bilateral pupil constriction. Intracranial hemorrhage can have both traumatic and atraumatic origins.
Consider pontine hemorrhage in the presence of high mechanism head trauma and patients with a history of vascular disease, strokes and abnormal bleeding. If you find miosis with altered mental status that does not respond to Narcan administration, consider the possibility of a pontine hemorrhage.
3. Organophosphate / Chemical / Nerve Agent Exposure
There are a few classes of chemicals that cause parasympathetic over-stimulation and, therefore, pinpoint pupils. Organophosphate chemicalsare the most common. Virtually any phosphorous-containing organic compounds are considered organophosphates.
These compounds are effective pesticides used in agriculture. They are widely used because they break down easily in the environment unlike their cousin DDT. Malathion and parathion are examples of organophosphate pesticides. These chemicals kill insects by disrupting their nervous system function. Unfortunately they kill humans in the same manner.
They can be absorbed through the skin, inhaled and ingested. Once absorbed they shut down acetylcholinesterase production and put the parasympathetic system into overdrive. This will create the classic SLUDGE presentation, characterized by excessive salivation, lacrimation (tears), urination, defecation and emesis. And two other telltale signs (If you needed more) … muscle cramps and pinpoint pupils.
Many of the never agents used in terrorist attacks are organophosphate in nature including Sarin and VX gas. If your patient is involved in farming or agriculture, drank an unknown chemical or was a victim of a chemical attack, check for pinpoint pupils and consider organophosphate poisoning.
So there you have it. OK, sure, we’ve left out a few possibilities here. Hopefully you’ll forgive me for passing over Horner’s Syndrome, Neurosyphilis and a few other obscure brain abnormalities that will cause abnormal pupil constriction. No diagnosis is a certainty, but when you find those pinpoint pupils, start with the big three. Now go look at some pupils.